MAUDE Adverse Event Report: SYNTHES GMBH 2.5MM CALIBRATED DRILL BIT QC 250MM/95MM; BIT, DRILL

SYNTHES GMBH 2.5MM CALIBRATED DRILL BIT QC 250MM/95MM; BIT, DRILL
Catalog Number 03.113.023
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/18/2026
Type of Reportable Event Malfunction
Event or Problem Description
During the procedure, while the doctor was performing the drilling using a calibrated, stopped 2.5 mm diameter drill bit (length 250/225 mm, quick-coupling), the bit fractured, leaving a small fragment embedded within the patient's bone.The doctor attempted to retrieve the fragment but was unable to do so; consequently, he decided to leave the tip in place, citing the difficulty of extraction and the fact that leaving it within the bone would pose no issues.The situation was resolved by removing the remainder of the fractured drill bit and inserting a replacement bit with identical specifications, which was also included in the surgical kit.The incident caused no disruption to the specialist.The surgery was successfully completed without any deviation from the scheduled surgical timeline.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional narrative: d4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.H3, h6: the device lot number is unknown; therefore, a device history review could not be performed.If the lot/serial number becomes available, the record will be re-assessed.The product was not returned to depuy synthes; however, photos were received for review.The photo investigation revealed that '03.113.023, drill bit ø2.5 w/stop calibr l250/225 f/ has broken pieces at the tip.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.The photographs were reviewed, however, the evidence provided was not sufficient to confirm the reported event of embedded device.Functionality and device interaction issues cannot be evaluated through photo investigation.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the drill bit ø2.5 w/stop calibr l250/225 f/ would contribute to the complained device issue.Based on the investigation findings, the ¿drill bit ø2.5 w/stop calibr l250/225 f/¿ has broken pieces at the tip.Because of unintended force, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.

Brand Name
2.5MM CALIBRATED DRILL BIT QC 250MM/95MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
elba bello
1302 wright lane east
west chester, PA 19380
9083863534
MDR Report Key24800215
Report Number8030965-2026-03188
Device Sequence Number10678679
Product Code HTW
UDI-Device Identifier07611819351813
UDI-Public(01)07611819351813
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.113.023
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/20/2026
Initial Report FDA Received Date04/07/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown